“School of Mathematics”

Back to Papers Home
Back to Papers of School of Mathematics

Paper   IPM / M / 7609
School of Mathematics
  Title:   Using nets in Dedekind, monotone, or Scott incomplete ordered fields and definability issues
1.  Moj. Moniri
2.  J. S. Eivazloo
  Status:   In Proceedings
  Proceeding: Proceedings of the Ninth Prague Topological Symposium
  Year:  2002
  Pages:   195-203
  Editor:  Petr Simon, ed.
  Publisher(s):   Topol. Atlas
  Supported by:  IPM
Given a Dedekind incomplete ordered field, a pair of convergent nets of gaps which are respectively increasing or decreasing to the same point is used to obtain a further equivalent criterion for Dedekind completeness of ordered fields: Every continuous one-to-one function defined on a closed bounded interval maps interior of that interval to the interior of the image. Next, it is shown that over all closed bounded intervals in any monotone incomplete ordered field, there are continuous not uniformly continuous unbounded functions whose ranges are not closed, and continuous 1-1 functions which map every interior point to an interior point (of the image) but are not open. These are achieved using appropriate nets cofinal in gaps or coinitial in their complements. In our third main theorem, an ordered field is constructed which has parametrically definable regular gaps but no ∅-definable divergent Cauchy functions (while we show that, in either of the two cases where parameters are or are not allowed, any definable divergent Cauchy function gives rise to a definable regular gap). Our proof for the mentioned independence result uses existence of infinite primes in the subring of the ordered field of generalized power series with rational exponents and real coefficients consisting of series with no infinitesimal terms, as recently established by D. Pitteloud.

Download TeX format
back to top
scroll left or right